Minnesota, 2016

Hail and Damaging Wind in Minnesota, June 19, 2016

June 19, 2016 · NWS MPX · 10 events in 6 counties and zones

A broken line of thunderstorms developed along a cold front during the late afternoon of Sunday, June 19th, in west central Minnesota. This line continued to build east and south across central and southern Minnesota during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A broken line of thunderstorms developed along a cold front during the late afternoon of Sunday, June 19th, in west central Minnesota. This line continued to build east and south across central and southern Minnesota during the evening. Although most of the significant damage occurred north of Long Prairie to Mora, some larger hail stones occurred near Benson and Madison in west central Minnesota, with minor wind damage near Cold Spring as the storms moved southeast toward the Twin Cities by early evening.

There were reports of several funnel clouds across west central Minnesota, but the storms were high-based and none of the funnel clouds reached the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 19, 4:23 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 19, 4:23 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
523 PM CDT SUN JUN 19 2016

.UPDATE...FOR 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Jun 19 2016

Widespread heat indices of 95 to 105 are found across the MN
portion of the forecast area this afternoon. This dome of warm air
extends above the surface, with a CAP of +12C shown on the 18z
special RAOB and +15C at KABR. So it will likely be a few hours
before we see development, and the timing of 23Z-00Z for
initiation over west central MN depicted on several CAMS looks to
be about right. Supercell storm mode with evolution into a line
still looks accurate, although the line is progged to break up and
fizzle a bit by the time it reaches east central MN. Prior to the
weakening trend, large hail and damaging winds still appear to be
the primary threats given the strong deep layer shear and nearly
4000 J/KG of MLCAPE. 0-3KM CAPES/helicity values are also
indicative of a threat for a tornado or two over central MN.

By 09Z any storms that have held together should have exited the
eastern part of the forecast area, with clearing skies and a shift
to west-northwest winds in the wake of the front. Monday
temperatures will be 15-20 degrees cooler than Sunday, with mild highs
in the mid 70s to lower 80s under breezy northwest winds.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Jun 19 2016

Long term trends include timing of weather systems with rather
rapid zonal flow pattern over the conus.

It appears next shot of rain lifting into the area Thursday night
and lingering into Wednesday night as the next wave approaches the
area. WAA pattern develops ahead of the area into tuesday night
affecting the southwest cwa. This spreads northeast into Wednesday
with some timing differences with speed and frontal movement. Will
continue the higher chance pops during this period with increase
possible if trend continues. Instability increases as well with
the severe weather/heavy rain threat a possibility.

This system exits the area Thursday with drier conditions expected
through Friday. Overall...models diverge some as to timing of
precipitation threat into the coming weekend. Will leave the chance
for thunder going for now...with the GFS being more amplified and
faster with the best threat coming in Saturday versus Sunday on
the latest ECMWF.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 524 PM CDT Sun Jun 19 2016

Thunderstorm development will ensue at the start of the TAF
period near KAXN, and then discrete activity will spread eastward
and form into a line during the evening hours. Intensity and
coverage of storms still looks decrease with eastward progression
toward the WI border, with more of a broken line by the time it
reaches KMSP. By 07z, sites should be clear of weather, with
mostly clear conditions after that. Gusty southwest winds veer to
northwest for Monday behind the front, and gust to around 25
knots.

KMSP...
Expect broken line of showers and thunderstorms to impact MSP
between 03z and 06z. Strong wind gusts still appear to be the main
threat although that risk is greater to the west/north.

/OUTLOOK FOR KMSP/
Mon night...VFR. Winds NW 10-15 kts.
Tue...VFR. Winds NW 5-10kts.
Wed...VFR. Chc MVFR/-TSRA. Winds E 5-10 kts.
Thu...VFR. Winds N 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...Heat Advisory until 8 PM CDT this evening for MNZ047-048-054>060-
     062-064>069-073>076-082-083.

&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Jun 19, 11:57 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT SUN JUN 19 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1257 PM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES FROM 95 TO 100 DEGREES WILL OCCUR ACROSS MUCH OF THE
AREA THIS AFTERNOON.

SEVERE STORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING ACROSS WEST
CENTRAL MINNESOTA...THEN SPREAD EAST ACROSS THE AREA DURING THE
EVENING HOURS. THE MAIN THREATS ARE FREQUENT LIGHTNING...LARGE
HAIL AND DAMAGING WIND. THERE IS ALSO A SMALL THREAT FOR
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE POSSIBLE
AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 19, 4:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT SUN JUN 19 2016

MNZ042-192315-
TODD-
543 PM CDT SUN JUN 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY THROUGH
615 PM CDT...

AT 542 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WADENA...OR 36
MILES NORTH OF ALEXANDRIA...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLES...STAPLES AIRPORT AND HEWITT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 103 AND 114.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 214 AND 219.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4632 9466 4629 9516 4637 9515
TIME...MOT...LOC 2242Z 255DEG 48KT 4641 9515

JPC
Special weather statement, Jun 19, 4:49 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT SUN JUN 19 2016

MNZ047-192315-
STEVENS-
549 PM CDT SUN JUN 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEVENS COUNTY
THROUGH 615 PM CDT...

AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FISH LAKE...OR 8
MILES WEST OF MORRIS...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MORRIS...DONNELLY...FISH LAKE AND ALBERTA.

THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 167 AND 177.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4576 9601 4576 9576 4560 9576 4556 9611
      4565 9618
TIME...MOT...LOC 2248Z 248DEG 32KT 4563 9608

JPC

The radar

The Aberdeen radar (KABR), 196 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
June 19, 5:10 PM CST
Where
Stevens County, 1.19 mi NE of Morris
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.590, -95.910

Funnel Cloud, Pope

When
June 19, 5:12 PM CST to 5:15 PM CST
Where
Pope County, 1.45 mi E of Cyrus
Reported by
Storm Chaser
Coordinates
45.620, -95.720

A funnel cloud was noted for a few minutes east of Cyrus.

Hail, Pope

When
June 19, 5:18 PM CST
Where
Pope County, 4.95 mi S of Cyrus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.548, -95.748

Hail, Pope

When
June 19, 5:40 PM CST
Where
Pope County, 0.84 mi SW of Starbuck
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.610, -95.530

Hail, Lac Qui Parle

When
June 19, 6:08 PM CST
Where
Lac Qui Parle County, 1.47 mi NNE of Madison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.040, -96.190

Funnel Cloud, Lac Qui Parle

When
June 19, 6:30 PM CST
Where
Lac Qui Parle County, 3.59 mi SSE of Bellingham
Reported by
Trained Spotter
Coordinates
45.080, -96.280

The funnel cloud was photographed. It was quite high-based.

Funnel Cloud, Chippewa

When
June 19, 6:33 PM CST
Where
Chippewa County, 0.85 mi SE of Watson
Reported by
Storm Chaser
Coordinates
45.010, -95.810

A funnel cloud was observed 6 miles northwest of Montevideo. It was quite high-based.

Hail, Swift

When
June 19, 6:55 PM CST
Where
Swift County, 0.84 mi SE of Benson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.310, -95.610

Funnel Cloud, Swift

When
June 19, 6:55 PM CST to 6:57 PM CST
Where
Swift County, 2.49 mi ESE of Benson
Reported by
Fire Department/Rescue
Coordinates
45.303, -95.575

Several fire department personnel, trained as spotters, witnessed a funnel cloud just southeast of Benson.

Thunderstorm Wind, Stearns

When
June 19, 7:44 PM CST
Where
Stearns County, 2.53 mi S of Cold Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
45.414, -94.424

A small portion of a shed's roof was ripped off near Cold Spring, near the 14000 block of 200th Street S.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632077, 632074, 632078, 632079, 632080, 632075, 632076, 632082, 632100, 632083.